Tuesday, January 15, 2013

Meds VS Headaches.....

All of Babygirl's labs from yesterday were okay.  Her liver is improving.  Creatinine is a somewhat disappointing 1.0, but she was likely dehydrated since the headaches impact her ability to eat well and push fluids.

Nephrology was first.  We discussed several issues:
     Is the Rapamune causing the headaches? 
     Can we stop it temporarily to see? 
     Can we decrease the prednisone to every other day?
     Would that decrease its side effects?
     How can we help Babygirl get her life back?

Nephrology agreed that if Neurology wants to try stopping the Rapamune that it can be done.  They also agree that decreasing the prednisone to every other day would decrease the impact on Babygirl's weight and body shape.  But they feel that changing more than one thing at a time is probably not a good idea, and they asked me to report back on what Neuro has to say.

Neurology pointed out that just because there is a temporal relationship between the start of the Rapamune and the increase in headaches doesn't mean there is a causal relationship.  However, if we stop the Rapamune and the headaches go away, it certainly points in that direction.  He feels that we haven't given the amitriptyline enough time and it deserves another month before being considered a complete failure. He seemed surprised to learn that Babygirl is taking so much medication for pain, and that she's missed SO much school, but advises more patience.  He suggested three different seizure medications (advising that Nephrology should select one and giving his personal preferences), and suggested that I ask Nephrology about Feverfew, an herbal remedy.  He had nothing to say about communication issues during her hospital stay.  And he had no advice about coping.

I took his list back to the transplant team.  They met today to discuss the options.  Because of safety issues  they picked the seizure med that  Neuro likes the least (of course!).  They are divided about changing anti-rejection meds, but agree that a short-term change is unlikely to pose a problem.  They have the pharmacy team researching Feverfew. 

I voted to switch back to the tacrolimus.  I still have about a million of them, and I'd rather go back to a known set of side effects temporarily than add a new medication from neuro.  The team is going to discuss it again and call me tomorrow.

I frankly hope that this is a medication side effect.  At this point I think I'd rather have her on a totally experimental medication than to watch her suffer more.


1 comment:

  1. I'm so sorry for what is happening to Ana & what your family is going through. I keep you all in my prayers & hope Ana gets some relief from all that she is having to deal with.